Hail, Cheyenne
- When
- June 20, 4:36 PM CST
- Where
- Cheyenne County, 2.33 mi NNW of Bird City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.780, -101.550
Mostly pea size hail observed with a few nickel to quarter size.
Strong thunderstorms developed over eastern Colorado and western Kansas during the afternoon, a few of which produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms developed over eastern Colorado and western Kansas during the afternoon, a few of which produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:00 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT FRI JUN 20 2014 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 1205 PM MDT FRI JUN 20 2014 SHOWERS/THUNDERSTORMS EXPECTED THROUGH THE EARLY PART OF THE TONIGHT AS A WEATHER DISTURBANCE MOVES NORTHEAST INTERACTING WITH A SFC TROUGH. LARGE HAIL AND GUSTY OUTFLOW WINDS THE PRIMARY THREATS. LOWS SATURDAY...THUNDERSTORM CHANCES INCREASE AFTER THE NOON HOUR AND ESPECIALLY BY MID TO LATE AFTERNOON AS A HEALTHY WEATHER DISTURBANCE MOVES INTO FAR EASTERN COLORADO/FAR WESTERN KANSAS FROM THE WEST. THIS SYSTEM MOVES ACROSS THE REMAINDER OF THE AREA THROUGH MIDNIGHT BEFORE EXITING THE AREA. SEVERE WEATHER IS POSSIBLE. HIGH TEMPERATURES GENERALLY IN THE 90S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 1243 PM MDT FRI JUN 20 2014 THUNDERSTORM COVERAGE WILL INCREASE SATURDAY EVENING AS SHORTWAVE TROUGH COMES OUT OF COLORADO INTERACTS WITH STALLED SURFACE BOUNDARY NEAR THE KANSAS AND NEBRASKA BORDER AREA. MODERATE INSTABILITY WILL BE LIMITED BY WEAK DEEP LAYER SHEAR...BUT STILL EXPECT TO SEE A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...WINDING DOWN AROUND MIDNIGHT. ATMOSPHERE RELOADS ON SUNDAY WITH ANOTHER ROUND OF STORMS EXPECTED. INITIATION WILL OCCUR IN THE AFTERNOON ALONG A SURFACE FRONT FORECAST TO BE NEAR THE KANSAS AND NEBRASKA BORDER AREA AT 21Z AND SLIDING SOUTH TO A HILL CITY TO LEOTI LINE BY 00Z. INSTABILITY WILL BE MAXIMIZED ALONG AND SOUTH OF THE FRONT WHILE DEEP LAYER SHEAR WILL BE HIGHEST NORTH OF THE FRONT. FORECAST STORM MOTIONS ARE NEARLY PARALLEL TO THE FRONT...SUGGESTING THE POSSIBILITY OF TRAINING STORMS AND HEAVY RAINFALL...ESPECIALLY SUNDAY NIGHT IN EASTERN AND SOUTHERN PARTS OF THE AREA WHERE MODEL QPF SHOWS 1 TO 3 INCHES. POST FRONTAL UPSLOPE WILL BE IN PLACE ON MONDAY ACROSS THE HIGH PLAINS AND WITH ANOTHER SHORTWAVE TROUGH INDICATED IN THE FLOW ALOFT SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN...BEST CHANCES IN EASTERN COLORADO WITH STORMS COMING OFF THE FRONT RANGE. DEEP LAYER SHEAR WILL BE EXCELLENT...BUT INSTABILITY RATHER LIMITED ON THIS DAY...SO ONLY ISOLATED SEVERE EXPECTED THOUGH WHATEVER DEVELOPS COULD BE SUPERCELLS. THE PATTERN THE REMAINDER OF THE WEAK WILL CONTINUE TO BE ACTIVE WITH NEAR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. A TROUGH WILL DIG INTO THE NORTHERN AND CENTRAL ROCKIES WITH SHORTWAVES ROTATING THROUGH THE BASE AND EMERGING ON THE HIGH PLAINS. AT THE SURFACE...MOIST SOUTHERLY WINDS WITH AN UPSLOPE COMPONENT WILL PROVIDE MOISTURE AND INSTABILITY FOR STORM DEVELOPMENT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1115 AM MDT FRI JUN 20 2014 FOR KGLD AND KMCK VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SHOWERS/THUNDERSTORMS POSSIBLE NEAR EACH TERMINAL FROM 23Z-01Z AT KGLD AND 22Z-04Z AT KMCK. CANT RULE OUT A DIRECT IMPACT AT THE TERMINAL BUT RIGHT NOW TOO FAR OUT AND COVERAGE TO LOW TO INCLUDE. LARGE HAIL AND GUSTY WINDS THE PRIMARY THREATS. ANY ACTIVITY THAT DEVELOPS SHOULD BE AWAY FROM THE TERMINALS AFTER 06Z IF NOT SOONER. SOUTH WINDS AROUND 12KTS AT KGLD WILL VEER TO THE SOUTHWEST AROUND 10KTS BY SUNRISE SATURDAY MORNING THEN BACK TO TO THE SOUTHEAST AROUND 13KTS BY 17Z. FOR KMCK SOUTHEAST WINDS UNDER 10KTS AT TAF ISSUANCE EXPECTED TO BECOME GUSTY FROM THE SOUTH WITH PEAK GUSTS NEAR 25KTS FROM 20Z-00Z. AFTER 00Z WINDS GENERALLY FROM THE SOUTH/SOUTHEAST AROUND 10KTS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...024 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT FRI JUN 20 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT FRI JUN 20 2014 /1150 AM CDT FRI JUN 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY AFTERNOON AND EVENING AS A WEATHER DISTURBANCE MOVES THROUGH FROM THE WEST. AN ORGANIZED SEVERE WEATHER THREAT OF LARGE HAIL AND DAMAGING WINDS IS POSSIBLE AS THE DISTURBANCE MOVES THROUGH. THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
The Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 hail. Local standard time, as filed.
Mostly pea size hail observed with a few nickel to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528322, 528321, 528323.